Q. I have PIH after erythema multiforme. What can I apply to let the pigments fade?

Answered by
Dr. Shanza Ikram
and medically reviewed by iCliniq medical review team.
Published on Aug 08, 2018

Hello doctor,

I had erythema multiforme because of drug allergy and currently left with post inflammatory hyperpigmentation. How long will it last and how and what should I do or apply to let the pigments fade? I have my liver, biopsy test, and I need someone to explain the results.

Dr. Shanza Ikram

Dermatology
#

Hi,

Welcome to icliniq.com.

I have gone through the pictures (attachment removed to protect patient identity). Your lesions are not only hyperpigmented (which shows the healing phase) but they are still erythematous (which shows the active phase).

So, right now you should not worry about the pigment of these lesions. It will take some time like three months to recover. Even then some pigmentation may remain.

But you should keep yourself relaxed as you had a serious condition and that is good you are in the safe phase now.

I did not receive your liver biopsy report. Only CBC (complete blood count) was there.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

This is the current photo. I believe its the PIH left. Up to now, I still do not know what was the cause of everything. Test had but no one has explained what I need to do.

Dr. Shanza Ikram

Dermatology
#

Hello,

Welcome to icliniq.com.

Well, there are a number of causes of erythema multiforme.

The most common causes are:

  1. Drugs like painkillers or antibiotics.
  2. Viral infection like herpes.
  3. Idiopathic (which means no obvious cause).
  4. Any systemic illness like SLE (systemic lupus erythematosus) or Crohn's disease.

Yes, it is post-inflammatory pigmentation. But, the thing is the dark spots or pigmentation will take some time to recover which could be three months.

In previous pictures, you have red spots which are remnant of your condition that may take even longer.

I can very well understand your mental status. As skin is a very important organ and plays important role in physical appearance and aesthetics. In my opinion, do not upset yourself in finding what happens to you. What is over now for just be thankful and stay relax.

Post-inflammatory pigmentation will settle itself. We cannot give any whitening cream right now as it may start irritation and a new lesion may develop. So, please relax.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

I am seeing a dermatologist and he gave me some Hydroquinone cream. Would it be fine to apply with Tretinoin gel and moisturizer? If yes, then which one should I apply first?

Dr. Shanza Ikram

Dermatology
#

Hi,

Welcome back to icliniq.com.

Both creams are given for hyperpigmented lesions. But, both of them can cause irritation.

And frankly speaking, your skin is still in fragile phase. Please try to get my point. Use it after two weeks at least.

Anyways, whenever you start, mix Hydroquinone cream with any moisturizer cream in equal amount and apply on lesions which are black only at night. First, apply for two hours and then apply for three hours. Do not apply in the morning or you will have burning in the sun.

Still, I do not recommend you to use Tretinoin as it starts peeling.

Tretinoin way of application is also the same and applied only at night.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Also Read Answers From:

Related Questions & Answers


What can be done for tender and itchy red spots on hands?

Query: Hello doctor, I have red spots on my hands that started about 10 days ago. I also have a couple of spots on my foot. They are mildly tender and itchy. They have gotten worse but not more that 8 to 10. I have no medical history and do not take any medications daily. I had a cut on my finger from ope...  Read Full »

Why are the gums swollen and painful at the wisdom tooth extraction site?

Query: Hi doctor, I am a 19-year-old female. I had my wisdom teeth taken out about four days ago, and now the gum behind where the wisdom tooth used to be is very swollen and causing pain.  Read Full »

Why is antifungal medicine not working for my skin problem?

Query: Hello doctor, I am suffering from a skin condition for about four years in groin area as you can see in the attached pictures. There is a dark brown area with sharp borders on upper inner thighs where scrotum touches thighs. There is no itch, pain or burning sensation and it is not raised and also v...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.